What Medications cause Hair Loss and Why?

medications

medicationsHair loss can happen for many different reasons and is often a distressing experience. Unfortunately, one of the causes of hair loss could be essential medications you’re taking. But what kinds of medications cause hair loss, and why?

Types of Medications

Many types of medication have side effects, and it’s important to discuss them with your doctor if you have any concerns. Hair loss is a side effect of several groups of medications, although each medication affects everyone slightly differently.

Antidepressants and mood stabilizers may cause hair loss, as can beta-blockers, which are drugs used to lower heart rate and blood pressure. Other notable medications are drugs which are used for lupus and rheumatoid arthritis.

Some drugs cause hair thinning on a temporary basis. These include prescription antibiotics, so a course of these might leave your hair feeling thinner or in poor condition.

Even some supplements which you would think are good for you actually cause hair loss. Vitamin A is one such example. Too much Vitamin A or medications containing a high amount of Vitamin A can cause hair loss in both men and women.

One of the most well-known examples of medication causing hair loss is chemotherapy treatments used for cancer patients.

Why do Medications Cause Hair Loss?

There are many different reasons medications cause hair loss. Chemotherapy works by destroying fast-growing cancer cells. Because hair follicles also grow and replenish themselves very quickly, the chemotherapy attacks these cells too, causing hair loss.

Other medications affect our hormonal balance, causing our bodies to become confused and not work through the hair regrowth cycle correctly. In men, this may be caused by steroids or testosterone replacement therapy. In women, HRT is a common cause of hair loss.

What’s the Good News?

In many cases, once the medication has run its course or you no longer require it, the hair will regrow back to its original condition. This is normally the case for chemotherapy patients, or for those on short term courses of antibiotics or similar drugs.

In rare cases, the hair thinning may be permanent, or the hair might regrow but not back to the same condition it was originally.

Never stop taking your medication without discussing it with your doctor first. In cases where drugs can’t be stopped, your doctor might be able to recommend alternative medications that have less chance of causing hair loss. Where this is not possible, hair replacement might be the right choice for you. Custom Hair specializes in wigs and hair replacement for men, women and children. To schedule a free consultation at one of our three locations click here.

 

 

Photo Credit: 3dman_eu Via Pixabay

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *